Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 141, NWS Lincoln, IL

July 9, 2002Crawford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 9, 2002, 6:25 PM CDT for Crawford County, Illinois. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2002, 6:25 PM CDT (23:25 UTC)
Expired
Jul 9, 2002, 7:30 PM CDT
In force
65 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Crawford County, IL

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:43 PM CDTThunderstorm Wind 50 ERobinson, ILThree large trees, as well as several power lines blown down in Robinson.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WUUS53 KILX 092325
SVRSPI
ILC033-100030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
625 PM CDT TUE JUL 9 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 730 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ANNAPOLIS...OR ABOUT 11 MILES NORTHWEST OF
  ROBINSON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EATON
  OBLONG
  HUTSONVILLE
  ROBINSON
  HARDINVILLE
  NEW HEBRON
  FLAT ROCK

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3915 8792 3889 8792 3888 8760 3917 8766

FRIEDERS

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:15 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 9, 2:15 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT TUE JUL 9 2002

FCST CHALLENGES INDLUDE PCPN CHANCES THIS EVENING...THEN RETURN OF
PCPN CHANCES WITH ANOTHER S/WV...ALREADY EXPECTED TO AFFECT PORTIONS
OF OUR REGION TMRW.

TSRA FINALLY STARTING TO FIRE ALONG WIND SHIFT LINE FM SOUTH OF
CHICAGO TO UIN. ANOTHER AREA OF SHRA/TSRA CONT TO AFFECT NRN IL.
THIS ACTIVITY DEVELOPED ALONG WINDSHIFT LINE ACRS NRN IL...WITH WEAK
S/WV ENERGY NOTED IN THIS AREA ON SAT LOOP. WLD EXPECT ISOLATED TO
SCT TSRA ACROSS AREA THIS EVENING. GREATEST THREAT WL BE ACRS EAST.

SECOND WAVE CLEARLY EVIDENT ON SAT LOOP JUST NORTH OF NERN MT.
MODELS HAD A GOOD HANDLE ON ITS LOCATION AT 18Z...AND CONT TO BRING
IT THROUGH NRN PLAINS TMRW...DIVING IT SEWRD TOWARD MID-MISS RIVER
VALLEY BY EARLY THU. MODELS ARE NOW TRENDING FASTER ON ITS
MOVEMENT...BRING POPS INTO THE FCST ACRS MUCH OF WRN IL TMRW AFT.
NOCTURNAL PARAMETERS SUGGEST WRN AREAS REMAIN ON PERIPHERY OF
THETA-E AXIS TMRW NIGHT...WITH 850 WAA AND MOIST ADV NOTED. WL KEEP
POPS GOING THRU THE NIGHT ACRS THE SAME AREA. WLD EXPECT PCPN
CHANCES TO SPREAD ACRS ENTIRE CWA THU AS THE WAVE SHIFTS SLIGHTLY
EWRD. AS THE WAVE WEAKENS...THE QPF TRENDS SHLD BECOME MORE DIURNAL
IN NATURE.

THE AVN IS NOW CUTTING OFF THE WAVE AND MOVING IT SOUTH TOWARD THE
ARKANSAS REGION BY THE WEEKEND. EARLIER RUNS SUGGESTED THE WAVE WLD
TAKE MORE OF AN EWRD TURN. IN EITHER CASE...AS THE S/WV MOVES AWAY
FM THE AREA...WLD EXPECT POPS TO DIMINISH. BECAUSE RAIN IS ALREADY
IN THE FCST FRI AND THE THREAT REMAINS...WL OPT NOT TO DROP ATTM.
NRN STREAM WAVE EXPECTED TO MOVE ACRS SRN CANADA WELL NORTH OF THE
GREAT LAKES LATE SAT. EXTENDED MODELS CONT TO SUGGEST THE ASSOC SFC
FNT TO DROP THRU THE GREAT LAKES REGION SUN. THAT...AND THE
POSSIBILITY OF THE CUTOFF LOW STILL TO OUR SOUTH...STILL WARRANT A
POP SUNDAY.

MODELS ARE HAVING A TOUGH TIME WITH TEMPS. EXPECT TO SEE ONLY LITTLE
DROPOFF IN DWPTS TONIGHT. SO...WL LEAN TOWARD WARMER FWC LOWS
TONIGHT. MAV/FWC LOOKING TOO COOL TMRW. HAVE LEANED TOWARD WARMER
ETA 2M TEMPS. WITH THE ARRIVAL OF THE S/WV ENERGY THU...EXPECT TEMPS
TO COOL...BACK INTO THE 80S AND EVEN 70S.  MAV LOOKS WAY TOO COOL
FOR HIGHS THU. EXPECT SOME SUN WITH THE UPR LOW. 850 TEMPS WARRANT
HIGHS CLOSE TO 80.

...PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI EE 070/084 065/079 063 81244
PIA EE 069/083 064/077 060 81244
DEC EE 070/083 065/079 062 81333
CMI BE 069/081 064/079 061 81422
MTO BE 071/083 064/080 062 81444
LWV EE 073/083 064/082 064 81444

.ILX...NONE.

PLAHMER

In the hours before

Local storm report, Jul 9, 5:52 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
552 PM CDT TUE JUL 9 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0539 PM    WESTERVELT                IL   WIND DAMAGE
07/09/02   SHELBY                         TREE BLOWN DOWN ON HOUSE.
                                          FROM STATE POLICE POST
                                          DISTRICT 10.

GOETSCH
Local storm report, Jul 9, 6:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
622 PM CDT TUE JUL 9 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0603 PM    2 W MARSHALL              IL   WIND DAMAGE
07/09/02   CLARK                          1 TREE BLOWN DOWN 2 MILES
                                          WEST OF MARSHALL AND 1
                                          OTHER TREE BLOWN DOWN 8
                                          MILES NORTHEAST OF
                                          MARSHALL. FROM COUNTY
                                          SHERIFF.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:38 PM CDTSevere Thunderstorm WarningILXShelby52 min
Jul 9, 5:56 PM CDTSevere Thunderstorm WarningILXClark64 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.